Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Don't Be Baffled by Brain Fog

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (120 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Call it what you will, "brain fog," "senior moment," "cognitive decline," or just plain confusion, the inability to think clearly can be devastating. It affects not only the person who is befuddled, but also his family and friends.

When an older person starts forgetting appointments or has difficulty balancing a checkbook, people may assume that old age is setting in. That can happen, but sometimes the problem lies with medication.

A reader shared this experience: "Many years ago my urologist prescribed Ditropan, and I took it for about four years. I had an hour's drive to work each day and I began to realize that many days I could not remember the drive. I'd arrive at work with my mind in a fuzzy state. When I picked up my refill at the pharmacy, I read about the side effects of the drug.

"I saw that my symptoms might be connected to the drug. I stopped taking it immediately and decided I would try to control my bladder some other way (exercises, etc.). My mental symptoms went away and I have not had any cognitive problems since. I still cope with bladder issues but I would rather be clear-headed."

Medications to control overactive bladder include fesoterodine (Toviaz), oxybutynin (Ditropan) and tolterodine (Detrol). They are all classified as anticholinergic drugs. That means they can interfere with the way a neurochemical called acetylcholine functions in the body. This compound is essential for nerve communication and plays a crucial role in memory.

Dozens of other drugs also have anticholinergic activity. A new study (Journal of the American Geriatrics Society, online June 24, 2011) suggests that such medications increase the risk for cognitive impairment and mortality.

Anyone who would like a list of drugs with anticholinergic activity and a discussion of medications seniors should avoid may find our Guide to Drugs and Older People of value.

Anticholinergic drugs are not the only medicines that may mess with memory. We have heard from many readers that their cholesterol-lowering drugs may also have a negative impact. Here is just one such story: "I am a government attorney and handle some very complicated cases. I took Lipitor several years ago and started having great difficulty recalling information (both long-term and short-term memory loss) at work and at home. My wife commented on how forgetful I had become.

"I read some anecdotal research (from the University of California, San Diego) that confirmed what I suspected: other people on Lipitor also were suffering memory loss. I then spoke to my family clinic's pharmacist, who told me that Lipitor 'crosses brain waves.' That was enough for me.

"My family doctor prescribed pravastatin instead. I won't pretend I never forget anything, but I am out of the Lipitor Twilight Zone and my LDL cholesterol numbers are great."

While age alone can contribute to cognitive decline, older people may be especially vulnerable to the effects of medicines. A specialist should assess the drug regimen of any older person experiencing mental fog.

  • Currently 4.7/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.7/5 (120 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

8 Comments

| Leave a comment

Memory/mental problems is a complex issue, beyond medications.

For me, low vitamin D3, B12, low thyroid, Metformin and Bumetandide (diuretic) all caused mental/fatigue problems. When my thyroid was low, raw carrots, some medications, D3 supplements and others made me nauseous. I had the raw carrot nausea start about 10 years before being diagnosed with low thyroid.

B12 also helped relieve reduced impulse control, severe irritability and general depressive/anxiety type symptoms such as hair pulling/nail biting. Increasing my testosterone (even though it wasn't low enough to be considered deficient) improved my sleep quality and brought back deep sleep along with more dream time.

Increased D3 improved my creativity/music ability, especially natural sunlight D3. Anti-allergy injections have also improved my breathing and help my sleep better along with trimming my very thick nasal hairs on a regular basis which all help my mental abilities.

My thyroid T3 and T4 were normal. TSH was not. Synthroid is made for lab results like mine. Increasing my thyroid helped my edema, fatigue and general physical abilities (more energy) and helps my body process foods and medications more efficiently.

One 75 y.o. relative who was having memory issues started taking D3 and B complex with B12 supplements and within 10 days had his energy level raised 100% and his memory problems were a thing of the past. He didn't renew his supplements after the first 60 days and his symptoms returned. Upon resuming supplements all is well again.

I had the opposite. I have taken Lipitor for a while with no problems. My doctor wanted me to try Pravastatin since it was a generic (without the high copay). After 3 days, I couldn't have told you my name. This wasn't just "brain fog". It was brain shutdown. I immediately stopped and went back to Lipitor.

When Detrol first came out, visiting Urinary doc gave me samples of Detrol. I have & had at the time, AFib.

I passed out in my daughter's garden, hitting my head and shoulder. I have never passed out before, or since; and, my heart tests on tilt table, etc. were negative.
I can only believe that it was the Detrol; which I did not remember taking, until several months later!

My husband took Detrol for 8 months. He asked the Dr. why he was so "dumb"
No response from the Dr except to try 2 other "pee" drugs. All the while he was declining mentally. Finally he we decided to go off all these drugs.

The urgency is still a problem, but he can cope with that better than the mental issues. He did "come back" some but not 100%. The Dr. thinks this is normal for an 83 yr. old. He just started Aricept as a try.

Well I was put on pravastatin and had my blood work done and my liver enzymes is up so they took me off of cholesterol meds for now till they see if it is what is causing it cause never been like this and since I been off this medicine I have energy and not wanting to sleep all the time and I feel good... but those meds made me feel weird.

i appreciate your warning about anticholinergics. i only took Lomotil for IBS when i went out for an event, so i thought my episodes of brain confusion were caused by senior moments. After your warning I realized i was taking an anticholinergic. I stopped taking Lomotil and have regained my mental clarity. thank you!

What type of "Specialist" should assess the drug regimen of any older person experiencing mental fog? Our family has just begun to experience this situation, and it would be good to know which doctor for her to see so her meds can be assessed.

Thanks.

PEOPLE'S PHARMACY RESPONSE: THE BEST WOULD BE A GERIATRICIAN (PRIMARY CARE DOCTOR SPECIALIZING IN THE ELDERLY). A PHARM D QUALIFIED PHARMACIST COULD ALSO BE HELPFUL.

My husband age 83 just had his fasting blood test. Cholesterol 160, Tryg 60, HDL 64, LDL 84. He is cold all the time, has little energy, and sometimes brain fog. He has been on simvastatin (Zocar), lisinopril, and coreg since heart surgery in 2007. Please comment on such a low cholesterol number. He wants to stop the simvastatin, but I don't think his PCP is agreeable.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.